Alert archive / Hawaii / High Surf Warnings in 2016
High Surf Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 30, 2016, 3:25 AM HST for Honolulu County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2016, 3:25 AM HST (13:25 UTC)
- Expired
- Dec 30, 2016, 3:52 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323 WHHW40 PHFO 301325 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 AM HST FRI DEC 30 2016 ...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI AND OAHU... ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE BIG ISLAND... .A SHORT PERIOD NORTH-NORTHEAST SWELL WILL BEGIN TO DIMINISH LATE TODAY. HIZ002-008-009-310230- /O.UPG.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/ /O.NEW.PHFO.SU.W.0025.161230T1325Z-161231T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA- 325 AM HST FRI DEC 30 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING FOR PORTIONS OF KAUAI AND OAHU...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THIS REPLACES THE HIGH SURF ADVISORY FOR THESE ISLANDS. * SURF...ALONG NORTH AND EAST FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001-003-007-013-025-310230- /O.EXA.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/ NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD- BIG ISLAND NORTH AND EAST- 325 AM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ012-017-020-310230- /O.CON.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/ MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- 325 AM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH FACING SHORES 10 TO 15 FEET. SURF ALONG EAST FACING SHORES...6 TO 10 FEET. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
1 follow-up statement
416 WHHW40 PHFO 310152 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 352 PM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI... .A LARGE...SHORT PERIOD NORTH-NORTHEAST SWELL WILL CONTINUE TO GRADUALLY DIMINISH...AND MAINTAIN ADVISORY LEVEL SURF ACROSS EAST FACING SHORES THROUGH SATURDAY MORNING. HIZ002-008-009-311500- /O.CAN.PHFO.SU.W.0025.000000T0000Z-161231T0400Z/ /O.EXB.PHFO.SU.Y.0058.000000T0000Z-161231T2200Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA- 352 PM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST SATURDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG EAST FACING SHORES...8 TO 12 FEET....LOWERING TO 6 TO 8 FEET SATURDAY MORNING. * TIMING...THROUGH SATURDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001-003-007-013-025-310300- /O.CAN.PHFO.SU.Y.0058.000000T0000Z-161231T0400Z/ NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD- BIG ISLAND NORTH AND EAST- 352 PM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF ALONG NORTH FACING SHORES HAS DIMINISHED BELOW ADVISORY LEVELS. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN CANCELLED. $$ HIZ012-017-020-311500- /O.EXT.PHFO.SU.Y.0058.000000T0000Z-161231T2200Z/ MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- 352 PM HST FRI DEC 30 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST SATURDAY... * SURF...ALONG EAST FACING SHORES...8 TO 12 FEET....LOWERING TO 6 TO 8 FEET SATURDAY MORNING. * TIMING...THROUGH SATURDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 29, 8:32 PM HST, 6 hours 53 minutes earlier.
Area forecast discussion, Dec 29, 8:32 PM HST, 6 hours 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 832 PM HST Thu Dec 29 2016 .SYNOPSIS... A slow-moving front will cross Kauai overnight, then drift southward over Oahu and Maui County Friday and Friday night. Showers will increase along the front, mainly across windward slopes, but breezy trade winds will carry some showers over into leeward areas of the smaller islands. An upper level trough will approach from the west on Friday, then pass over the islands Friday night and Saturday, and may produce some locally heavier showers. The front will weaken and shift further south across the Big Island Saturday night and Sunday, with drier weather spreading into the western and central parts of the state. Weak high pressure will build north of the islands behind the front, with trade winds gradually weakening during the weekend. && .DISCUSSION... Scattered showers have been most prevalent over windward Kauai early this evening, with most rain gauges there measuring some rainfall during the past few hours. Drier conditions prevail elsewhere across the state, with just isolated light rainfall amounts occurring recently. Satellite imagery and surface analysis depicts a frontal boundary located just north of Kauai and extending off to the northeast. This front is moving slowly southward, and is marked by a band of mainly low clouds with tops ranging from 10 to 15K feet. Abundant high level cloudiness is also streaming across the region, due to an upper level trough located several miles west of the state, and an associated upper level jet stream passing just south of the islands. The 00Z soundings reflected a fairly dry and stable atmosphere ahead of the front, with PW values ranging from 0.91 inches at Lihue to 1.26 inches at Hilo, and the trade wind inversion based between 5K and 10K feet. MIMIC-TPW satellite imagery shows a narrow stripe of slightly enhanced PW values along the front, with a dry airmass prevailing elsewhere across the area. Overnight, the front will continue moving slowly southward over Kauai and the Kauai Channel, reaching Oahu by morning. Shower activity will continue to increase, mainly over windward areas, but with some showers spilling over into the leeward sections as well. Rainfall amounts should remain light to moderate due to relatively fast motion of the showers within the brisk trade wind flow. The existing forecast appears to be on track. On Friday, the front will continue drifting southward across Oahu and over Maui County. The upper level trough to our west will begin to shift eastward, and may begin to enhance shower activity in the afternoon with some locally taller and heavier showers becoming possible. Limiting factors for heavy rainfall will be relatively low PW values, some persistent mid level dryness, and continued fast motion of the showers due to the trade winds. An isolated thunderstorm cannot be totally ruled out, but thunder is not included in the forecast at this time. Some snow showers may be possible on the Big Island summits by late Friday afternoon, but confidence in this is low as the moisture there may not be deep enough yet by that time. Friday night into Saturday morning, the front should remain stalled over Maui County as the upper level trough moves overhead. Enhanced showers with some locally heavier downpours will remain possible, along with some wintry weather on the Big Island summits. A Winter Weather Advisory may be needed for the summits during this time, but will evaluate this possibility further later tonight and during the day shift on Friday. A cooler and drier airmass will spread over Kauai, with decreasing rain chances there. By late Saturday into Saturday night, the cooler/drier airmass will spread across central parts of the state, as the upper trough moves east of the islands. Shower activity should decrease during this time as the upper support exits and moisture along the old frontal boundary becomes increasingly shallow. Trade winds will also be weakening during this time with only a weak high to our north, sandwiched in between a front far to the northwest and a meandering surface low far to the northeast. Lingering frontal moisture should be pushed south of Maui County on New Years Day, with scattered light showers possible over windward areas of the Big Island, and mainly dry conditions elsewhere. Gentle trade winds are forecast to prevail through the first half of next week as a weak surface ridge lingers just north of the state. Another weak front may drift southward into the islands toward the end of next week, but models have not been consistent with the timing or southward movement of this feature, so it is too soon to determine if it will affect us directly. && .AVIATION... Moisture associated with a slow-moving front will approach from the N and move over Kauai tonight, gradually moving down the island chain over the next couple of days. The front is currently marked by a 200 to 250 mile wide band of broken to overcast showery low clouds, with cloud tops as high as 15 kft. Broken to overcast high clouds streaming over the area from the WSW are obscuring most of the low cloud features near the islands, and the leading edge of the frontal band is estimated to be just N of Kauai this evening. As the band slowly shifts S, expect periods of MVFR VIS/CIG in SHRA to primarily affect windward slopes and coasts, and windward terminals like PHLI, with the potential for periods of IFR VIS/CIG. High pressure situated to the distant N of the area will supply locally breezy trade winds that warrant the continuation of AIRMET TANGO for low level turbulence over and immediately S through W of the mountains - but only for Kauai and Oahu. Winds are currently light enough elsewhere to cancel TANGO. However, moderate high-level turbulence continues over all islands due to a trough aloft W of the area, and a large closed low aloft to the distant NNE. With SHRA increasing both along and ahead of the approaching boundary, AIRMET SIERRA for mountain obscuration continues for Kauai, and additional areas will be added as conditions warrant. && .MARINE... A large fetch of winds pointed towards the state from the north- northeast has produced a 9-11 second period north-northeast swell. This swell has been running several feet above the WaveWatch III guidance, and a little over the ECMWF wave guidance. The Hanalei buoy has continued to rise over the last couple of hours with a more northerly component. At 7 pm Hanalei was reporting 15 ft at 11 seconds. Will be monitoring this trend over the next couple of hours and may need to issue a low end High Surf Advisory for some north facing shores if it continues. The fetch was aimed such that the highest seas will be west of the state, with a decreasing gradient from west to east across the main Hawaiian Islands. A High Surf Advisory remains in effect for east facing shores of the smaller islands, with higher surf heights over the western half of the state. The swell tapers off enough in the east that the Big Island should remain below advisory levels. The cold front approaching from the north, along with gale force winds behind the front, will spread winds in excess of 25 knots over many marine zones. Combined with the north-northeast swell bringing combined seas in excess of 10 ft, a Small Craft Advisory (SCA) is in effect for almost all marine zones through tomorrow. Both winds and seas are expected to start decreasing tomorrow night, so expect the SCA to be extended for some areas. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Friday for east facing shores of Kauai, Oahu, Molokai and Maui. Small Craft Advisory until 6 AM HST Friday for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Alenuihaha Channel. && DISCUSSION...Jacobson AVIATION...Birchard MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 1:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2016Every high surf warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.